Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Exponential maps of Sobolev metrics
on loop groups


Author: Gerard Misiolek
Journal: Proc. Amer. Math. Soc. 127 (1999), 2475-2482
MSC (1991): Primary 58B20; Secondary 22E65
Published electronically: April 15, 1999
MathSciNet review: 1626450
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We find conditions for the exponential map on a weak riemannian Hilbert manifold to be a nonlinear Fredholm map of index zero and apply the result to left-invariant Sobolev metrics on loop groups.


References [Enhancements On Off] (What's this?)

  • [A] V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble) 16 (1966), no. fasc. 1, 319–361 (French). MR 0202082
  • [ET] K. D. Elworthy and A. J. Tromba, Differential structures and Fredholm maps on Banach manifolds, Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 45–94. MR 0264708
  • [F] Daniel S. Freed, The geometry of loop groups, J. Differential Geom. 28 (1988), no. 2, 223–276. MR 961515
  • [FU] Daniel S. Freed and Karen K. Uhlenbeck, Instantons and four-manifolds, Mathematical Sciences Research Institute Publications, vol. 1, Springer-Verlag, New York, 1984. MR 757358
  • [K] Wilhelm P. A. Klingenberg, Riemannian geometry, 2nd ed., de Gruyter Studies in Mathematics, vol. 1, Walter de Gruyter & Co., Berlin, 1995. MR 1330918
  • [Mic] Jouko Mickelsson, Current algebras and groups, Plenum Monographs in Nonlinear Physics, Plenum Press, New York, 1989. MR 1032521
  • [Mil1] J. Milnor, Morse theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331
  • [Mil2] John Milnor, Curvatures of left invariant metrics on Lie groups, Advances in Math. 21 (1976), no. 3, 293–329. MR 0425012
  • [Mis] G. Misiołek, The exponential map on the free loop space is Fredholm, Geom. Funct. Anal. 7 (1997), no. 5, 954–969. MR 1475552, 10.1007/s000390050032
  • [P] Richard S. Palais, Seminar on the Atiyah-Singer index theorem, With contributions by M. F. Atiyah, A. Borel, E. E. Floyd, R. T. Seeley, W. Shih and R. Solovay. Annals of Mathematics Studies, No. 57, Princeton University Press, Princeton, N.J., 1965. MR 0198494
  • [PS] Andrew Pressley and Graeme Segal, Loop groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1986. Oxford Science Publications. MR 900587
  • [Q] Frank Quinn, Transversal approximation on Banach manifolds, Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 213–222. MR 0264713
  • [SW] Graeme Segal and George Wilson, Loop groups and equations of KdV type, Inst. Hautes Études Sci. Publ. Math. 61 (1985), 5–65. MR 783348
  • [S] S. Smale, An infinite dimensional version of Sard’s theorem, Amer. J. Math. 87 (1965), 861–866. MR 0185604
  • [T] Chuu-Lian Terng, Proper Fredholm submanifolds of Hilbert space, J. Differential Geom. 29 (1989), no. 1, 9–47. MR 978074
  • [U] Karen Uhlenbeck, Harmonic maps into Lie groups: classical solutions of the chiral model, J. Differential Geom. 30 (1989), no. 1, 1–50. MR 1001271

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58B20, 22E65

Retrieve articles in all journals with MSC (1991): 58B20, 22E65


Additional Information

Gerard Misiolek
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Email: misiolek@math.nd.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-99-05063-7
Keywords: Exponential map, Fredholm operators, loop groups
Received by editor(s): November 3, 1997
Published electronically: April 15, 1999
Communicated by: Józef Dodziuk
Article copyright: © Copyright 1999 American Mathematical Society